For the past 2-3 weeks I've had increasingly bad (what
Patient :For the past 2-3 weeks I've had increasingly bad (what i can best describe as) dizzy like/equilibrium feeling "off" spells throughout most days off and on only occurring when moving around or standing. And the only thing that alleviates this feeling is sitting or lying down. I just dealt with it for awhile and wrote it off as maybe a little potential anxiety and tried to just ignore it but it seemed to get worse and worse. I have no other known medical issues and my BP has always been perfect. (120/80 p80). The only thing I have going against me is my weight (weigh 220lbs) but still fairly active/have been doing cardio. I talked to a nurse friend of mine who suggested taking my BP standing up since that's when the problem arises and to my surprise it was very high; 150/110 pulse 100+! I took it numerous times throughout the day standing up to assure it wasn't a fluke but each reading looked the same, even at times the diastolic getting to 115+. I monitored it myself for a couple days and was surprised to see anytime I took it sitting/laying down it immediately returned to perfect, even a little on the low side! But anytime taken up it sky rockets very high. Of Course I'm no doctor but can only assume this is the cause of my weird day to day dizzy like feelings. I saw a doctor who didn't seem too concerned about my Readings and suggested instead I take Zyrtec/flunase nose spray as he thinks I have "Eustachian tube dysfunction" (an ear infection) that's probably making me feel "off kilter". I've done that yet still, no relief. I saw a different doctor for a 'second opinion' who was very brief and gave me a script for a BP medicine and sent me on my way
(Metroprolol 25mg). However, my issue is this: I'm apprehensive to take this blood pressure medicine Because my BP is only truly high when I'm up standing up! But when I'm not its fine, even a little low, especially pulse sometimes in the 60s! I worry if I take the blood pressure medicine (especially since it's a beta blocker) it will make my sitting/resting BP/pulse that doesn't need to be lowered TOO low and boom! There I go! Lol
So all and all I am just asking for your overall Input on this- if you deem it safe to take a blood pressure medicine given U readings are only truely high when in an up position and if you have ever heard of an increased (hypertension) BP solely when standing/up because the two doctors I went to said "they never heard such a thing"
Thanks and looking forward to a response
Hello. Welcome to ask the doctor.
I understand your concern.
As per details, it seems that you are having a condition called Orthostatic hypertension. It is characterised by rise in systolic blood pressure more than 20 mm Hg on standing.
It occurs due to sympathetic nervous system activation in response to change in posture.
The various clinical conditions associated with Orthostatic hypertension are:
1) Essential hypertension
2)Autonomic nervous system dysfunction
3)Diabetes Mellitus type 2
4) Silent cerebrovascular ischaemia
I will advise you to get your blood sugar levels done.
Treatment is given if any of the associated clinical condition is found.
If it is essential hypertension then the treat for the same is started by using drugs .
If no clinical abnormality or cause is found, it is usually left untreated.
I always advice my such patients to measure Blood pressure in supine, sitting and standing position regularly.
I hope I am able to solve your query.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.